Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Developed a white tongue with a sour taste in mouth. Will it be cured by probiotics?

Answered by
Dr.
Dr. Charles S Narasi

Gastroenterologist

Practicing since :1962

Answered : 693 Questions

default
Posted on Tue, 11 Dec 2012 in Dental Health
Question: I was recently in the hospital on powerful IV antibiotics for ruptured appendix, then sent home with Cipro and Flagyl while waiting interval appendectomy. Since my hospital stay, I have develeoped a white tongue with a sour taste in my mouth that no amount of oral hygiene will assuage. Assuming this is an overgrowth of bactiera (such as candida), will probiotics help? And what else should I do to get back to normal?
doctor
Answered by Dr. Charles S Narasi 45 minutes later
Hello, XXXXXXX,
From your history of having received antibiotics and a very
good description of your tongue lesion, you are right on the
money about your suspicion of fungal infection such as
Candida. Unfortunately, this is an expected complication
of using antibiotics especially two in your case.
I have always advised my patients who go on antibiotics
that it is a good idea to simultaneously start taking a
probiotic pill a day. You do need to build up the good
bacteria.
As for your tongue and mouth lesions, you can start
using a mouthwash with Nystatin. You can use this as
a rinse about four times a day till th infection clears.
There are also lozenges (Anti-fungal) such as Fungilin
or even oral Gel with Micanazole.
When once you are off the antibiotics, that should help
too.
This will clear in a week or ten days. Appropriate oral
hygiene is important. Stick to bland foods and avoid
excess caffeine, alcohol and real spicy foods. Yogurt,
plain is very good also.
Hope you feel better soon.
Wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Procedures
Medical Topics ,  

Recent questions on  Metronidazole

doctor1 MD

I had casual sex a month ago and a few days after felt the head of my penis burning as well as the part between testicles and anus (urethra?). Some days I felt a sensation like urine incontinency and sometimes i detect discharge which looks and feels very much like pre-semen, but I have found that that discharge is mostly after having sex or just an erection.

I consulted a general medician first and a uro-whatever doctor afterwards. The latter made tests for chlamydia (blood test), VIH, Sifilis, and another urine test (I already had one taken with the first sympthoms). Everything was negative/ok, just mucin was high both times. Now, the first doctor recommended a treatment of Ciprofloxacine with some red pills that made me pee orage color, both for a week. The second doctor gave me some 7 pills that were a mixture of Tinidazole (250 mg), Azitromicine (500 mg) and Fluconazole (37.5) and instructed me to buy 3 more for a total 5 days. Since I was not able to get that combined pill in local drugstore I bought last two separated and Metronidazole instead of Tinidazole. I finished the treatment. Pain has mainwhile relieved mostly, but I still see the discharge. Any suggestions?

doctor1 MD

Hello,giardia lamblia have seen after my urine and stool test.i have a problem of frequent urination and vaginal iching.Doctor has prescribed the medicine i.e. metronidazole for five days.The problem of frequent urination i am facing since past 5-6 yrs.Though i don't feel any cramps or burning sensations.Please advise.

doctor1 MD

Hi, My Daughter is 2 yrs & 3 months old. Her stools are loose & has a fowl smell. Consulted her doc who suggested Nutrolin-B syrup. Immediately after the first dosage, she developed a high temperature which occurs in 2 cycles a day, temp reaching over 103/104 F. Her doc has suggested oflomac-M(Ofloxacin and Metronidazole Suspension) & Z&D. Whats the purpose of these two medicines?

doctor1 MD

Sir, i am having running stomach from time to time. consulted gaestroentrologist. He suggested Enterogermina, Happi-XT,Astymin-Z,Redotil, and Rifagut. But the loose motion is not at all stoped. Using Flagyl 400 and using Lomofen when the freqency of motion is more gives me good result rathern than using the doctor's recommendation. after some days of using flagyz 400, that is after 5 to 7 days again loose motion starts. Kindly suggest me what to do.

doctor1 MD

I have swollen gums , ulcers on my tongue, and my lower lip has several canker sores. I have been taking metronidazole for the last 3 days. Is this a side effect of the medicine or something else?

doctor1 MD

I have diverticulitis and usually take Bactrim but now I am on Keytruda for lung cancer . I have a prescribed bottle of Metronidazole and don't want any drug interaction with Keytruda and need to know if I can take the Metronidazole for the...

doctor1 MD

I am currently 25 and fighting alcoholism! today it the first day I didn't drink in a while but, i was always drinking hard liquor most days throughout the years as I I'm allergic to beer. I have fructose allergies and so that has caused a lot of...